Dog Health Questions? Ask a Dog Vet for Answers ASAP
Up until a week ago my dog had an undiagnosed heart condition but no symptoms.
He's also been having seizures for a few years (not requiring medication).
He went in last Friday for a totally unrelated health issue.
The vets administered a specific sedative indicated for epileptic dogs (don't know which).
They did not check/hear his heart before the shot, or did anything else so as to not stress him.
During the examination (under sedation) X-rays revealed an elarged heart & fluid accumulation in lungs.
They asked me if he experienced any of the MVD/CHF symptoms... I said none, ever!
Also, his blood pressure was so lowered (was told due to the drug) that they struggled for more than 30 minutes to draw blood from 4 different places.
They prescribed diuretics & ACE inhibitors which we started the following day.
They woke him up & I brought him home.
He now has all the symptoms... all of them... for an entire week getting progressively worse...
He even started coughing/hacking/gagging today :(
1) Does that mean the end is near??
2) Could the sedative agent of choice have caused to preexisting valve disease to advance to heart failure?
3) Is it possible for fluid accumulation to appear in less than an hour (time it took from sedationg to X-ray's)?
4) Is it possible that the medications are causing all these symptoms??
He was just fine a week ago!!!!!!!! He was his usual self walking in the clinic a week ago but not coming out...
I know heart enlargement doesn't happen overnight but his symptoms did!
Help me understand...
Thanks for replying.
Sorry it took me a while...
Can't sleep well. Can't get comfortable. Resting on his sternum. Not laying on his side or back. Gets up to reposition constantly. Not a lot of panting but very rapid/shallow breathing, especially when resting (I counted 50/minute). Hacking/Gagging also after drinking water. Heart beats very loud and fast. I can even see his ears "dangling to the rythm". The part on his neck where they shaved him is pulsating. I can feel his heart beating even when I hug him.When he does pant he makes weird wheezing sounds. His breathing is not smooth (ie up & down) like trembling? like his body vibrates? absolutely no interest in food. I try to force feed him to avoid hypoglycaemia but even then, just a couple of bites and then starts crying. Crying/whining for no apparent reason... complains a lot. He refuses to go for walks ( he used to go crazy at the sound of his leash, even the day I took him to the vet). Hasn't pooped since Saturday. No interest in his surroundings. Not alert. Very lethargic but not sleeping at all... tries to sleep holding his head up. He avoids me:( when he used to follow me around everywhere, even when taking a bath. Walks away when I try to pet him. Flinches when I touch him... He doesn't wag his tail. He doesn't bark at strangers. Jumps up in the air for no reason and then looks scared. Runs & hides in cornerns / under bed, very reclusive. Even on diuretics, he hesitates to go to the bathroom. Extreme restlessness & pacing, especially at nights. No apparent weight loss. Distended belly. Every time I came home from wokr this week he's had what the vet diagnosed as (pre)syncope. Weekness, lameness, whining, loss of balance, blue tongue... but no collapsing.
Can't think of anything else right now... Haven't slep for days...
1- Since Saturday morning. 1/2 tablet of 40mg Lasix in the morning & 1/2 tablet of Fortekor 12 hours later.
2- Visited twice at my request. Just used a stethoscope.
4- Cruciate ligament rupture. Not recent.
5- None, whatsoever. And if he was it was nothing like this!
The only thing I can think of, reading his seizures' log, is that maybe some of his seizures that never fully manifested were actually syncopic episodes?? Oh, and some panting that I always attributed to the heat and that almost went away when he got his summer cut.
Again, thank you Dr...
Friend, in response to your questions:
Having heart disease it does not mean the end is near. Dogs can live for years with heart disease. We have medication that can make the heart function better as a pump and the dog will have a relatively normal and functional life.
If your vet saw fluid in the lungs then certainly this could be related to heart disease. There are other causes that can cause the lungs to have fluid like low protein, tumors, infections, etc. which is important to rule out.
No, sedative do Not cause heart problems.
Yes, it is possible that his blood pressure is going down as a result of the ace inhibitors. In addition, he may be dehydrated by taking the diuretics and not eating or drinking.
I would strongly recommend you have him re-checked today and have your veterinarian recheck the xray and take his blood pressure. They may need to lower the medication or stop it. In addition, discuss with your family veterinarian about doing an echocardiogram to check how is the heart functioning as a pump. Finally, if they have not done blood work to do so, important to rule out other possible causes like low protein that could also cause fluid to accumulate in the lungs.
Thank you so much for the detailed and informative response.
I've scheduled an appointment & will follow your instructions.
You have helped tremendously.
I most certainly will.
I appreciate your concern, time and effort.